Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 2022, 4:13 PM CST for Butler County, Conecuh County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2022, 4:13 PM CST (22:13 UTC)
- Expired
- Jan 9, 2022, 5:00 PM CST
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, AL, Conecuh County, AL
The radar
The Ft Rucker radar (KEOX), 131 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:47 PM CST | TORNADO | 1 Ne Owassa, AL | VIDEO OF TORNADO CROSSING INTERSTATE-65. |
| Jan 9, 4:47 PM CST | TORNADO | I65 And Cr 29, AL | AN EF-0 TORNADO FIRST TOUCHED DOWN ON THE WEST SIDE OF I-65 AT THE OWASSA EXIT AND CROSSED THE INTERSTATE. THE ONLY DAMAGE NOTED IN THE AREA WAS TO SOME FENCING ON THE WEST SIDE OF I-65, HOWEVER, SURVEILLANCE VIDEO FROM A NEARBY GAS STATION SHOWED A VERY NARRO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 10:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642
WUUS54 KMOB 092213
SVRMOB
ALC013-035-092300-
/O.NEW.KMOB.SV.W.0009.220109T2213Z-220109T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
413 PM CST Sun Jan 9 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Butler County in south central Alabama...
Central Conecuh County in south central Alabama...
* Until 500 PM CST.
* At 413 PM CST, a severe thunderstorm was located 9 miles east of
Peterman, or 11 miles northwest of Evergreen, moving east at 30
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3152 8670 3149 8670 3148 8716 3151 8717
3158 8715 3165 8675 3161 8669 3156 8667
3152 8667
TIME...MOT...LOC 2213Z 264DEG 27KT 3154 8711
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black1 follow-up statement
290
WWUS54 KMOB 092233
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
433 PM CST Sun Jan 9 2022
ALC013-035-092300-
/O.CON.KMOB.SV.W.0009.000000T0000Z-220109T2300Z/
Butler AL-Conecuh AL-
433 PM CST Sun Jan 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHWESTERN BUTLER AND EAST CENTRAL CONECUH COUNTIES...
At 433 PM CST, a severe thunderstorm was located 8 miles north of
Evergreen, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 8670 3149 8670 3149 8705 3160 8705
3165 8675 3161 8669 3156 8667 3152 8667
TIME...MOT...LOC 2233Z 264DEG 27KT 3156 8693
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 4:09 PM CST, 4 minutes earlier.
Area forecast discussion, Jan 9, 4:09 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
409 PM CST Sun Jan 9 2022
.NEAR TERM UPDATE /Now Through Monday/...A large positively-tilted
upper-level trough is currently located over the north-central
Plains. Its elongated axis extends from the base of the trough
(over Wisconsin/Illinois) southwestward towards Arizona.
Additionally, a lead shortwave trough is currently moving across
Mississippi. Throughout the remainder of the period, the large
trough will continue shifting eastward. Although the main energy
associated with the trough moves off the Eastern Seaboard by
Monday afternoon, the axis, which almost takes on a E-W
orientation, finally passes over our region by early Tuesday
morning, giving way to northwesterly flow aloft. At the surface, a
strong cold front located over the ArkLaTex region and will start
pushing through our area by evening, eventually clearing our area
a little after midnight. Behind the front, high pressure will
build in, giving way to a cooler, drier day on Monday.
There will be two rounds of convection that will occur throughout
the day today...one occurring now, in association with the upper-
level shortwave, and the second in the evening, in association
with the cold front. For the first round, clusters of storms have
developed over southeastern MS and have started moving across our
northwestern counties. Additional storms are also developing
offshore and are moving northeast. With mid-level lapse rates
around 7C/km and surface temperatures warming into the mid 70s,
instability has increased across the area. Current MLCAPE values
of 1000-1500 J/kg may try to increase to around 2000 J/kg (as per
the HRRR) throughout the next couple of hours. 0-6km Bulk shear
values range from 30kts south to 40kts across our northwestern
counties. Latest LIX sounding also suggests some mid-level dry air
is present as well, giving way to DCAPE values of around 500-600
J/kg. Finally, 0- 3km SRH values of 200-250 m2/s2 is also present.
With these in place, storms have the potential to become severe,
with the concerns being damaging wind gusts, up to quarter-sized
hail, and a few brief tornadoes. A Tornado Watch is in effect
until 6pm for our northern counties, where these ingredients are
currently maximized.
The second round will consist of a broken line of showers and
thunderstorms out ahead of the cold front. This line will approach
our western counties during the early evening hours and will push
through the area by midnight. CAMs suggest that instability will
still be present as the line approaches, with MLCAPE values
remaining around 1500 J/kg. Shear does become more unidirectional
as the front approaches and SRH values lower to below 150 m2/s2.
Therefore, the main concern with this round will be isolated
storms producing damaging wind gusts, however, will not rule out
other hazards at this time.
After the front passes, cold air advection takes over and pushes
in a much cooler, drier air mass. Any lingering shower and
thunderstorm activity will quickly taper off by midnight for areas
west if I-65, and during the early morning hours for areas east.
Some patchy sea fog may try to develop late this afternoon and
spread into coastal counties this evening, but will quickly
dissipate after the front's passage. Tonight's lows will range
from the mid to upper 30s in the far northwestern counties (thanks
to earlier passage of the cold front) to upper 40s to lower 50s
for southeastern counties. Monday's highs will mainly be in the
50s areawide thanks to gusty northerly winds and some lingering
cloud cover. Finally, a HIGH RISK of rip currents remains in
effect through Monday evening. /96
&&
.SHORT TERM /Monday night Through Wednesday night/...The eastern
seaboard upper trough will progress eastward over the western
Atlantic Monday night into Tuesday, with a deep, dry northwesterly
mid/upper flow persisting over the region. An upper shortwave over
the Southern Great Plains on Tuesday will approach the area from
the west Tuesday night into Wednesday, and pass over the area
Wednesday afternoon and evening. This feature will bring an
increase in mid/upper level clouds Tuesday night and Wednesday,
but overall the atmosphere will remain too dry in the lower levels
for any shower development. Surface high pressure will setup
across the region Monday night and Tuesday with light northerly
wind remaining. Winds will then become light and variable Tuesday
night into Wednesday, and then turn northwesterly on Wednesday as
an associated dry FROPA passes through, but the winds should
remain light.
A return to below normal temperatures and dry conditions is
expected for the Monday night through midweek. Lows Monday night
and Tuesday night will range from the upper 20s north to the mid
30s along and south of the I-10 corridor. Lows Wednesday night
will be a few degrees warmer. Highs on Tuesday are only expected
to reach into the lower to mid 50s across the area. Highs on
Wednesday will struggle to reach the mid to upper 50s. /22
&&
.EXTENDED TERM /Thursday Through Sunday/...A dry northwest flow
will prevail Thursday into early Friday. The upper flow flattens
somewhat late Friday into Saturday, with another upper shortwave
approaching thew region from the west late in the week. Meanwhile,
surface high pressure moves east and allows a weak return flow to
setup on Saturday ahead of an approaching area of low pressure at
the surface and associated cold front. The increasing moisture
combined with the approaching cold front will bring rain chances
back into the area late Friday night through Saturday night.
Temperatures start the period below normal before gradually
warming to above normal by the end of the week. /22
&&
.MARINE...Moderate south to southwesterly flow becomes strong and
northerly early tomorrow morning after a cold front passes. Winds
continue to increase during the day on Monday, and they may
occasionally gust to gale force Monday night into Tuesday morning
for the offshore Gulf waters. Therefore, a Small Craft Advisory
has been issued for all marine zones for tomorrow, and continuing
for most zones into Tuesday. Seas will also increase in response
to these winds, with the 20-60nm waters becoming 6-9 feet on
Monday night. Winds turn easterly and slowly begin to decrease
back to moderate by Wednesday. Light to moderate offshore flow
returns for Thursday. Seas by Thursday will also lower to 1-2
feet. /96
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.
FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ630-633>636.
Small Craft Advisory from midnight tonight to noon CST Tuesday
for GMZ631-632-650-655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Jan 9, 1:43 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CST Sun Jan 9 2022
MSZ075-076-092030-
Perry MS-Greene MS-
143 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of central Perry and
west central Greene Counties through 230 PM CST...
At 143 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of New Augusta, or 13 miles
southeast of Petal, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3135 8886 3134 8878 3127 8875 3121 8879
3116 8914 3122 8915
TIME...MOT...LOC 1943Z 247DEG 22KT 3120 8910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 1:49 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
149 PM CST Sun Jan 9 2022
ALZ052-053-092030-
Clarke AL-Washington AL-
149 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 230 PM CST...
At 148 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Chatom, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Chatom, Saint Stephens and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.
&&
LAT...LON 3143 8828 3147 8829 3167 8791 3166 8784
3161 8778 3152 8776
TIME...MOT...LOC 1948Z 244DEG 26KT 3148 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 2:02 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CST Sun Jan 9 2022
MSZ075-078-092045-
Stone MS-Perry MS-
202 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Perry and
northwestern Stone Counties through 245 PM CST...
At 202 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Maxie, or 6 miles northwest of Wiggins,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Perry and
northwestern Stone Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3091 8914 3100 8914 3109 8889 3108 8884
3093 8883 3085 8932 3091 8934
TIME...MOT...LOC 2002Z 251DEG 26KT 3093 8919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 2:51 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
251 PM CST Sun Jan 9 2022
ALZ054-092130-
Wilcox AL-
251 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Wilcox
County through 330 PM CST...
At 251 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Yellow Bluff, or 11 miles
east of Thomasville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3202 8706 3197 8703 3188 8703 3185 8761
3194 8764 3205 8714
TIME...MOT...LOC 2051Z 258DEG 33KT 3190 8755
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 3:19 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
319 PM CST Sun Jan 9 2022
ALZ055>057-092200-
Monroe AL-Conecuh AL-Butler AL-
319 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southwestern Butler,
central Monroe and northeastern Conecuh Counties through 400 PM
CST...
At 319 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Frisco City, moving east at
60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monroeville, Peterman, Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3155 8664 3141 8759 3142 8759 3144 8757
3148 8756 3151 8762 3152 8762 3153 8760
3155 8757 3161 8756 3181 8677 3175 8665
3164 8661
TIME...MOT...LOC 2119Z 257DEG 54KT 3153 8751
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jan 9, 3:36 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
336 PM CST Sun Jan 9 2022
ALZ054-057-092215-
Wilcox AL-Butler AL-
336 PM CST Sun Jan 9 2022
...Strong thunderstorms will impact portions of northwestern Butler
and southeastern Wilcox Counties through 415 PM CST...
At 335 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles south of
Belknap to 14 miles east of Camden to 6 miles west of Pine Apple.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3196 8686 3196 8657 3188 8659 3173 8673
3180 8691 3183 8691 3183 8699 3191 8721
3205 8711 3205 8686
TIME...MOT...LOC 2135Z 282DEG 32KT 3209 8702 3200 8705 3190 8710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:04 AM CST | Small Craft Advisory | MOB | 57 hr | |
| Jan 9, 12:51 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 54 min |
| Jan 9, 1:02 PM CST | Special Marine Warning | MOB | 60 min | |
| Jan 9, 1:11 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 14 min |
| Jan 9, 1:29 PM CST | Severe Thunderstorm Warning | MOB | Washington | 46 min |
| Jan 9, 1:49 PM CST | Special Weather Statement | MOB | Washington | 41 min |
| Jan 9, 1:57 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 48 min |
| Jan 9, 2:16 PM CST | Tornado Warning | MOB | Clarke, Washington | 29 min |
| Jan 9, 2:19 PM CST | Severe Thunderstorm Warning | MOB | Washington | 41 min |
| Jan 9, 2:29 PM CST | Severe Thunderstorm Warning | MOB | Washington | 46 min |
| Jan 9, 2:45 PM CST | Tornado Warning | MOB | Clarke | 14 min |
| Jan 9, 2:51 PM CST | Special Weather Statement | MOB | Wilcox | 39 min |
| Jan 9, 2:57 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 48 min |
| Jan 9, 3:19 PM CST | Special Weather Statement | MOB | Butler, Monroe | 41 min |
| Jan 9, 3:24 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 36 min |
| Jan 9, 3:36 PM CST | Special Weather Statement | MOB | Butler | 39 min |
| Jan 9, 3:50 PM CST | Tornado Warning | MOB | Conecuh, Monroe | 25 min |
| Jan 9, 4:16 PM CST | Tornado Warning | MOB | Crenshaw | 11 min |
| Jan 9, 4:25 PM CST | Special Weather Statement | MOB | Washington | 50 min |
| Jan 9, 4:40 PM CST | Special Weather Statement | MOB | Washington | 65 min |
| Jan 9, 4:42 PM CST | Special Weather Statement | MOB | Crenshaw | 18 min |
| Jan 9, 4:47 PM CST | Tornado Warning | MOB | Butler, Conecuh, Covington | 43 min |
| Jan 9, 4:56 PM CST | Tornado Warning | MOB | Butler, Conecuh, Covington | 49 min |
| Jan 9, 5:28 PM CST | Tornado Warning | MOB | Butler, Crenshaw | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.